Lake Superior, 2002

Marine Thunderstorm Wind in Lake Superior, August 1, 2002

August 1, 2002 · NWS APX · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 1, 10:29 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 1, 10:29 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1129 AM EDT THU AUG 01 2002

FIRST LINE OF CONVECTION OVER WESTERN UPPER PENINSULA WEAKENED AS IT
APPROACHED EASTERN UPPER PENINSULA EARLIER THIS MORNING. THIS MOST
LIKELY DUE TO MODERATELY STRONG CAP IN PLACE. THIS CAP IS FORECAST
TO RAPIDLY WEAKEN THIS AFTERNOON AS STRONG TROUGH AND ASSOCIATED
COLD FRONT PROGRESS TO THE SOUTHEAST TOWARD THE CWA. IN ADDITION...
AREA GETS INTO COUPLED JET WITH LF QUAD OF 100 KNOT TO THE NORTHWEST
AND RR QUAD OF 95 KNOT JET TO THE NORTHEAST. ALL SEVERE WX INDEXES
LOOK IMPRESSIVE THROUGH 00Z WITH LI/S AROUND -6...TOTAL TOTALS
AROUND 50...AND K INDEXES AROUND 35. ALSO OF NOTE...THETA-E RIDGING
OVER THE ENTIRE AREA WITH PW/S RISING TO AROUND 1.50 INCHES. WINDS
PRETTY UNI-DIRECTIONAL OUT OF THE SOUTHWEST AND FREEZING LEVEL WAS
14,500 ON THE APX 12Z SOUNDING. ONE LIMITING FACTOR IS THAT ABUNDANT
CLOUD COVER HAS LIMITED DAYTIME HEATING. HOWEVER WITH STRONG
DYNAMICS ON THE INCREASE ACTIVITY IS EXPECTED TO INCREASE THIS
AFTERNOON WITH THE MAIN THUNDERSTORM THREAT OF STRONG WINDS AND HAIL
TO AROUND 1 INCH. HAZARDOUS WEATHER STATEMENT ADDRESSES THESE TWO
FACTORS. ZONE UPDATE WILL MAKE SHOWER AND THUNDERSTORMS DEFINITE FOR
THIS AFTERNOON ALL AREAS. SEVERE THUNDERSTORM WATCH ALSO JUST
HOISTED FOR ALL OF APX NORTHERN LOWER MICHIGAN COUNTIES THROUGH 4 PM
THIS AFTERNOON.

.APX...SEVERE THUNDERSTORM WATCH THROUGH 4 PM MIZ016>036-041-042.

SULLIVAN

In the hours before

Special weather statement, Aug 1, 9:37 AM EST, 3 hours 4 minutes before
MIZ008-015>036-041-042-020200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1037 AM EDT THU AUG 01 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND
NORTHWEST LOWER MICHIGAN THROUGH EARLY TONIGHT...

* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHWEST LOWER
  MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH
  AND 1 INCH HAIL.

* TIME OF HAZARDOUS WEATHER THREAT...THROUGH 10 PM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

SULLIVAN
Local storm report, Aug 1, 10:29 AM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1129 AM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    6 W PARADISE              MI   WIND DAMAGE
08/01/02   CHIPPEWA                       TREES DOWN REPORTED BY
                                          COOPERATIVE OBSERVER AT
                                          TAHQUAMENON FALLS STATE
                                          PARK

CJC
Special weather statement, Aug 1, 10:54 AM EST, 1 hour 47 minutes before
MIZ016>036-041-042-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 400 PM EDT THURSDAY
AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Marys River & Pt Iroquois to Ern Potagannissing Bay

When
August 1, 12:41 PM EST
Where
St Marys River & Pt Iroquois to Ern Potagannissing Bay marine zone, De Tour Village
Measured
36 kt (41 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.000, -83.917

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2002Every state in 2002This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316685.